We recently reported on how acetaminophen can slow bone growth. Now, researchers in the US are warning that consuming large amounts of caffeine while taking acetaminophen, the widely used painkiller, could potentially cause liver damage. The combination of painkiller and caffeine is a well-known “morning-after-the-night-before” concoction and is often used to deal with an alcohol hangover, which presumably could compound the potential liver damage still further.
A preliminary laboratory study published in the October 15 issue of Chemical Research in Toxicology explains how this toxic interaction might arise not only through drinking coffee and beverages with added caffeine while taking the painkiller but also from using large quantities of medications that combine caffeine and acetaminophen for the treatment of migraine headaches, menstrual discomfort and other conditions. The preliminary bit of this research refers to the fact that it’s only been demonstrated in bacteria engineered to express the appropriate liver enzymes, though.
Of course, health experts have warned for many years that excess alcohol coupled with acetaminophen could cause liver damage and in the worst-case scenario even death. This is the first time that a potentially harmful interaction with the painkiller and caffeine has been reported, and even if it has only been demonstrated to harmful to bacteria you might err on the side of caution and go cafe lite next time you’re popping those pills to quench a hangover.